Thunderstorm Wind, Wood
- When
- August 24, 9:50 PM EST
- Where
- Wood County, Luckey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -83.480
Thunderstorm wind gusts were estimated at 60 mph.
A very strong cold front moved across the Upper Ohio Valley during the evening hours of August 24th and early morning hours of the 25th. Showers and thunderstorms developed in association with this front late in the evening of the 24th and continued into the early morning hours of the 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A very strong cold front moved across the Upper Ohio Valley during the evening hours of August 24th and early morning hours of the 25th. Showers and thunderstorms developed in association with this front late in the evening of the 24th and continued into the early morning hours of the 25th. Strong downburst winds caused damage in Huron and Sandusky Counties. A tornado touched down in Geauga County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 24, 9:38 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1038 PM EDT WED AUG 24 2011 .SYNOPSIS... A SHARP COLD FRONT WILL CROSS THE REGION TONIGHT AND BE PRECEDED AND ACCOMPANIED BY SOME GUSTY THUNDERSTORMS. COOLER AND DRIER AIR WILL FOLLOW ON THURSDAY AS HIGH PRESSURE BUILDS SOUTH AND EAST ACROSS THE LAKES. FINE LATE SUMMER WEATHER WILL THEN PREVAIL FRIDAY AND ON THROUGH THE WEEKEND AS THE HIGH DRIFTS SLOWLY TO THE EAST. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... LOOKING TOWARD SEVERE WEATHER ROLLING ACROSS THE AREA TONIGHT. WIND AND HAIL BIGGEST RISK...BUT STILL CAN NOT RULE OUT A TORNADO. PARAMETERS STRONG ENOUGH TO WARRANT AN UPGRADE TO A TORNADO WATCH BOX. LINE OF CONVECTION EXTENDS FROM ONTARIO INTO NORTHWEST OHIO AND CENTRAL INDIANA. FOLLOWING THIS ROUND OF STORMS...ACTUAL COLD FRONT WORKS ACROSS THE AREA 09-13Z THURSDAY...AS THERE SHOULD BE A LULL AFTER THE STORMS AND PRIOR TO THE FRONT. MILD NIGHT AS MUCH OF THE NIGHT REMAINS IN THE WARM SECTOR. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... CLOUDS SHOULD GRADUALLY MIX OUT THURSDAY MORNING BUT IT MIGHT TAKE A WHILE...ESPECIALLY IN UPSLOPE AREAS SOUTH AND EAST OF CLEVELAND AND OVER NW PA. MAY ALSO SEE ANOTHER SURGE OF WRAPAROUND CLOUDINESS DURING MIDDAY/EARLY AFTERNOON BUT MOST OF THAT SHOULD SLIDE TO OUR NORTH AND EAST...PERHAPS CLIPPING NW PA...BUT ONLY INCLUDED SLIGHT CHANCE POPS THERE. H8 TEMPS FALL TO 12C OR SO THURSDAY AFTERNOON SO TEMPS SHOULD HOLD IN MID/UPPER 70S...BUT ALL IN ALL A VERY COMFORTABLE DAY WITH AMPLE SUNSHINE...EVENTUALLY. OVERALL WEATHER PATTERN WILL BE DICTATED TO A MAJOR DEGREE BY IRENE. WE WILL NOT BE IMPACTED DIRECTLY BY THE TROPICAL SYSTEM...WE ARE WELL WEST OF IT. HOWEVER...IT WILL ACT TO SLOW DOWN THE EASTWARD PROGRESSION OS SYSTEMS UPSTREAM OF OUR CWA. WEAK RIDGING ALOFT WILL BUILD IN ACROSS OHIO THURSDAY NIGHT THROUGH FRIDAY THEN THE RIDGE SHARPENS AS A RESULT OF IRENE/S NORTHWARD MOVEMENT. AS WE GET INTO SATURDAY...THE WEAK SURFACE FRONTAL SYSTEM THAT IS EXPECTED TO WORK ITS WAY SOUTH FROM THE UPPER GREAT LAKES WILL ALL BUT DISSIPATE SINCE OHIO WILL BE IN THE LARGE SCALE SUBSIDENCE TO THE NORTHWEST OF IRENE...THEREBY EXTENDING DRY WEATHER ACROSS THE AREA THROUGH SATURDAY. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... FOR THE REST OF THE WEEKEND...OHIO WILL REMAIN JUST TO THE WEST OF THE CIRCULATION ASSOCIATED WITH IRENE AND THEREFORE WILL STAY UNDER A SURFACE HIGH PRESSURE SYSTEM AND DRY CONDITIONS THROUGH THE PERIOD. AS FAR AS TEMPERATURES...LACK OF CLOUD COVER SHOULD DROP TEMPERATURES AT NIGHT JUST A BIT BELOW NORMALS FOR THIS TIME OF THE YEAR WITHIN A FEW DEGREES OF 60. DAYTIME HIGHS SHOULD RANGE IN THE MID TO UPPER 70S. IN THE MONDAY TO TUESDAY TIME FRAME...I AM A BIT LESS CONFIDENT IN THE TIMING OF THE NEXT WEATHER SYSTEM AND ACCOMPANYING POTENTIAL FOR RAINFALL. MANUAL GRAPHICS SEEM TO FOLLOW MORE OF AN ECMWF SOLUTION WHICH BRINGS THE NEXT BATCH OF RAINFALL TO THE REGION TUESDAY. AT THIS POINT...I PLAN TO FOLLOW THAT LINE OF THOUGHT AND BRING CHANCE POPS TO THE REGION MONDAY NIGHT INTO TUESDAY. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... ALL SITES VFR AT 00Z WITH MAIN THREAT THE TIMING OF A LINE OF SHOWERS/THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WHICH SHOULD EVENTUALLY DEVELOP AND CROSS OUR REGION FROM NORTHWEST TO SOUTHEAST LATER THIS EVENING AND OVERNIGHT. ACTIVITY HAS BEEN DELAYED BUT STILL EXPECT SOME DEVELOPMENT SO USED A TEMPO GROUP FOR TS FOR A 2-3 HOUR PERIOD BEGINNING AT 02Z TOL AND 03-04Z AT CLE/ERI. MVFR CEILINGS WILL FOLLOW AFTER FROPA...GRADUALLY THINNING LATER THURSDAY MORNING. THE POTENTIAL FOR STRONG WINDS WILL EXIST WITH THE LINE OF STORMS. OUTLOOK...THURSDAY...VFR/MVFR CIGS. FRIDAY THROUGH MONDAY...MAINLY VFR. && .MARINE... WILL EXTEND THE SMALL CRAFT ADVISORIES THROUGH 4 AM THURSDAY TO ACCOUNT FOR THE STRONG SOUTHERLIES AHEAD OF THE COLD FRONT THIS EVENING...AND THE ASSOCIATED CONVECTION WITH THE FRONT. WAVE ACTION MOSTLY OFFSHORE WITH THE SOUTHERLIES...BUT WINDS STRONG ENOUGH FOR ADVISORIES. WINDS WILL SHIFT TO THE NORTHWEST PRIOR TO DAYBREAK THURSDAY BUT SPEEDS WILL BE IN THE 10-20 KNOT RANGE...ALLOWING WAVES TO SUBSIDE BELOW SMALL CRAFT ADVISORY CRITERIA. LOOK FOR MODERATE NORTHERLIES THROUGH THE WEEKEND...TENDING NORTHEAST AS TIME WEARS ON. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR LEZ142>149. && SYNOPSIS...SFM/BUF/ NEAR TERM...SFM/BUF/OUDEMAN SHORT TERM...TAN/BUF/ LONG TERM...TAN/BUF AVIATION...SFM MARINE...SFM
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OH 1028 PM EDT WED AUG 24 2011 LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089- PAZ001>003-260230- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 1028 PM EDT WED AUG 24 2011 ...TORNADO WATCH 805 IN EFFECT UNTIL 5 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-260230- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- 1028 PM EDT WED AUG 24 2011 ...SEVERE THUNDERSTORM WATCH 804 IN EFFECT UNTIL 5 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 946 PM EDT WED AUG 24 2011 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-250515- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE- TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING- MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON... FREMONT...SANDUSKY...LORAIN...CLEVELAND...MENTOR...CHARDON... JEFFERSON...FINDLAY...TIFFIN...NORWALK...MEDINA...AKRON... RAVENNA...WARREN...UPPER SANDUSKY...CAREY...BUCYRUS...MANSFIELD... ASHLAND...WOOSTER...CANTON...YOUNGSTOWN...MARION...MOUNT GILEAD... MILLERSBURG...MOUNT VERNON...ASHTABULA...ERIE...EDINBORO... MEADVILLE 946 PM EDT WED AUG 24 2011 A LINE OF SEVERE THUNDERSTORMS WILL AFFECT THE AREA TONIGHT...BETWEEN 10 PM AND 2 AM. DAMAGING WINDS...DANGEROUS LIGHTNING...AND LARGE HAIL ARE POSSIBLE WITH THESE THUNDERSTORMS. THERE IS A POSSIBILITY FOR TORNADOES AS WELL...MAINLY FOR THE EASTERN HALF OF THE AREA...FROM CLEVELAND TO ERIE PA. THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE ENTIRE AREA...EFFECTIVE UNTIL 5 AM. SCHULER
The Cleveland radar (KCLE), 135 km away, was scanning. The volume nearest the first event began at 02:49 UTC.
28 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.
Thunderstorm wind gusts were estimated at 60 mph.
Nickel sized hail was observed.
Thunderstorm winds knocked some canopies and large tents down at the county fairgrounds.
An automated sensor measured a 58 mph thunderstorm wind gust.
Thunderstorm winds downed several trees in Tiffin. At least two homes were damaged by the fallen trees.
Thunderstorm winds downed numerous large tree limbs.
A thunderstorm downburst caused considerable damage in Bellevue. Dozens of trees were toppled by winds estimated to be at least 75 mph. A damage path around a mile long was observed in both the Sandusky and Huron County portions of the city. A few houses and vehicles were damaged by downed trees and limbs.
A thunderstorm downburst caused considerable damage in Bellevue. Dozens of trees were toppled by winds estimated to be at least 75 mph. A damage path around a mile long was observed in both the Sandusky and Huron County portions of the city. A few houses and vehicles were damaged by downed trees and limbs.
Thunderstorm winds knocked a tree down on top of a house.
Thunderstorm winds knocked a tree down on top of a house.
Thunderstorm winds downed many large trees in Norwalk. At least one home was damaged by a fallen tree.
Thunderstorm downburst winds estimated to be at least 75 mph toppled over three dozen trees along a mile long damage path in the Wakeman area.
Thunderstorm winds downed several large tree limbs.
Thunderstorm wind gusts were estimated at 60 mph.
Thunderstorm winds estimated at 60 mph downed a couple large tree limbs.
Quarter sized hail was reported.
Thunderstorm wind gusts were estimated at 60 mph.
Penny sized hail was observed.
Thunderstorm winds downed several trees.
A thunderstorm downburst with winds estimated to be at least 75 mph produced a three mile long damage path south and southeast of Elyria. Dozens of trees were toppled along the damage path.
An automated sensor measured a 59 knot thunderstorm wind gust.
Thunderstorm winds downed many trees and large limbs along the Lake Erie shoreline.
An EF1 tornado touched down west of Chesterland just to the north of the intersection of U.S. Route 322 and Caves Road. The tornado then traveled east southeast through Chesterland and finally lifted north of the intersection of Sperry and Cedar Roads. The damage path was nearly three miles in length and up to 50 yards in width. Dozens of trees were downed along the damage path. Some homes and businesses in Chesterland sustained roof and siding damage. Many windows were also blown out.
Quarter sized hail was reported.
Quarter sized hail was observed.
Thunderstorm winds downed a couple large tree limbs.
Thunderstorm winds downed a few trees.
Nickel sized hail was observed.
Penny sized hail was observed.
A thunderstorm downburst caused a path of damage from West Farmington to near Bristolville. Over two dozen trees were downed along the damage path. A home in West Farmington sustained major roof damage. A 61 mph thunderstorm wind gust was measured at Bristolville.
Thunderstorm winds downed a few trees.
Thunderstorm winds downed a few trees.
Thunderstorm winds downed a few trees.
Thunderstorm winds downed many trees on the east side of Cleveland.
Thunderstorm winds downed several trees along West 130th Street.
Thunderstorm winds downed several large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyThe tornado archive for Ohio, 2011Warnings in Ohio, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344635, 344636, 344620, 344637, 344629, 344632, 344622, 344625, 344676, 344677, 344630, 344678, 344663, 344631, 344633, 344090, 344661, 344665, 344662, 344680, 344664, 344666, 344684, 344675, 344667, 344668, 344669, 344670, 344671, 344081, 344672, 344673, 344674, 344659, 344660, 344087.